Ask the Dentist:
I recently started taking Fosamax and I have heard lots of things about dental procedures after taking the drug. Can you explain this to me?
A few years back, there were some reports and studies linking bisphosphonate drugs such as Fosamax, Actonel, Boniva, and others with osteonecrosis of the jaw after dental extractions or dental wearers usually from an ill-fitting denture resulting in jawbone exposure. These reports and studies were mainly limited to cancer patients being treated with intravenous (IV) bisphosphonate drugs. People taking the oral version of the drug were reported to have a very low risk of developing osteonecrosis after tooth extraction or jawbone exposure.
A recent study on oral bisphosphonate drugs done at the University of Southern California School of Dentistry has shown the risk to be about two orders of magnitude higher than found in prior studies. This link to the oral drugs should be noted and discussed with your dentist. Although additional studies are needed to better delineate the risk across the population of users and what can be done to minimize the likelihood of this serious condition among susceptible patients. Your dentist should be made aware of any bisphosphonate drug use, oral or IV before dental treatment. This information can assist the dentist in providing you with the risks and benefits of all proposed dental treatment. For additional information visit our website at www.tahlequahsmiles.com.